Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 99, NWS Raleigh, NC

June 14, 2017Cumberland County, Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 14, 2017, 4:41 PM EDT for Cumberland County, Sampson County, North Carolina. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2017, 4:41 PM EDT (20:41 UTC)
Expired
Jun 14, 2017, 5:45 PM EDT
In force
64 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cumberland County, NC, Sampson County, NC

The radar

The Wilmington radar (KLTX), 91 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 4:42 PM EDTTSTM WND DMGStedman, NCTREES DOWN ON HOUSE AND TOWN HALL. TIME ESTIMATED BY RADAR AND ANOTHER REPORT OF A PARTIAL TREE DOWN IN THE AREA AROUND 445 PM.
Jun 14, 5:40 PM EDTTSTM WND DMGHope Mills, NCSEVERAL TREES DOWN NEAR THE HOPE MILLS TOWN HALL. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

428 
WUUS52 KRAH 142041
SVRRAH
NCC051-163-142145-
/O.NEW.KRAH.SV.W.0099.170614T2041Z-170614T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
441 PM EDT WED JUN 14 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Southwest Sampson County in central North Carolina... 
  Southern Cumberland County in central North Carolina...

* Until 545 PM EDT

* At 439 PM EDT, severe thunderstorms extending from 5 miles 
  southeast of Fayetteville to Cedar Creek and Roseboro, moving 
  southeast at 20 mph. 

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect wind damage trees and crops. 

* Locations impacted include...
  Clinton, Hope Mills, Roseboro, Stedman, Garland, Salemburg,
  Autryville, Bushy Lake Natural Area, Cedar Creek and Vander.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3465 7832 3467 7832 3470 7837 3475 7839
      3485 7850 3484 7891 3490 7894 3495 7902
      3502 7903 3502 7826 3463 7827
TIME...MOT...LOC 2039Z 264DEG 8KT 3499 7882 

HAIL...1.00IN
WIND...60MPH
 
$$

pwb
1 follow-up statement
707 
WWUS52 KRAH 142112
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
512 PM EDT WED JUN 14 2017

NCC051-163-142145-
/O.CON.KRAH.SV.W.0099.000000T0000Z-170614T2145Z/
Sampson NC-Cumberland NC-
512 PM EDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHWESTERN SAMPSON AND SOUTHERN CUMBERLAND COUNTIES...

At 510 PM EDT, a severe thunderstorms were located over Garland in 
southwest Sampson County, and near the Fayetteville Airport in 
Cumberland County, moving slowly southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect wind damage to trees and crops. 

Locations impacted include...
Roseboro, Garland, Bushy Lake Natural Area and Cedar Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3465 7832 3467 7832 3470 7837 3475 7839
      3485 7850 3484 7891 3492 7891 3500 7893
      3501 7889 3494 7844 3489 7826 3466 7827
TIME...MOT...LOC 2110Z 264DEG 8KT 3500 7874 

HAIL...1.00IN
WIND...60MPH
 
$$

PWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:00 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 14, 3:00 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
300 PM EDT Wed Jun 14 2017

.SYNOPSIS...
A weak upper level disturbance will drift southeastward across
central and eastern North Carolina through this evening. A backdoor
cold front will push southward down the Mid-Atlantic coast tonight.
This front will settle across North Carolina and weaken during the
day Thursday. A moist and unsettled air mass will hold over the area
through the upcoming weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 240 PM Wednesday...

Scattered slow-moving storms have initiated over the NC foothills
and central/southern mountains, as well as near and just south of
the NC/SC border where the morning cap has dissipated resulting in
moderate instability with MLCAPE over 1000 J/kg. Elsewhere, despite
strong heating and temps in the upper 80s to lower 90s with
dewpoints in the 65-70 range, convection has been largely suppressed
thus far by a lingering weak cap and fairly dry air just aloft,
although this CINH has largely weakened or vanished in the last hour
or so. We remain in a moist environment (PW approaching 150% of
normal), with a weak vorticity max and southeast-moving mid level
shortwave trough that will drift over the region through this
evening. As the vanishing cap is supplanted by marginal to moderate
instability over the next few hours, convection should continue to
grow upscale with expanding coverage over central NC for the rest of
the afternoon through early evening. The latest convection-allowing
models differ regarding storm details, not unsurprising considering
the weak mid level flow which will result in meandering, slow-
moving, outflow-dominant cells. But in general, the higher coverage
is expected to be in the NW CWA through late afternoon, translating
into the central/E CWA where instability is apt to be greater. Will
hold onto pops peaking at 50-60% chances. The presence of dry air
within and just above the mixed layer will bring about a risk of
enhanced wind gusts with any storm, however the weak deep layer
shear (generally under 20 kts) should greatly curb storm
organization and updraft longevity and intensity. PW is elevated but
not excessive, however the slow cell movement and proximity
regeneration of updrafts leads to some concern for pockets of heavy
rainfall totals which, if they occurred over an urban or otherwise
flood-prone area, may lead to localized flooding concerns. However,
a widespread flooding threat is not expected, given the incipient
dry conditions and patchy nature of such storms. Storm coverage and
strength should abate by late evening into the overnight hours, so
will trend the late-day good-chance to likely pops gradually down to
isolated showers by late tonight. Lows in the upper 60s to lower
70s. -GIH

&&

.SHORT TERM /Thursday through Thursday night/...
As of 300 PM Wednesday...

Confidence in convection details is further reduced as early as
tomorrow, as the very weak steering flow combined with the
increasingly moist column (PW rising to 1.75-2.0") and surface
dewpoints in the upper 60s to lower 70s favors numerous storms with
slow, outflow-dominant motions. The backdoor front which slides
southward into NC tonight appears to have few consequences,
considering the very light surface flow along and either side of it
(indicating very small low level mass convergence), the almost
nonexistent dewpoint response, and the continued elevated
thicknesses (10-15 m above normal) over NC through Thu. What will
remain will be just a subtle pressure trough through central NC,
with little else in the way of a convective focus. Mid level debris
clouds from upstream convection may help to reduce insolation a bit
Thu, although this may be minimized by weak subsidence aloft in the
wake of today's shortwave trough. But it still appears that we'll
see scattered to numerous storms developing in the afternoon
(perhaps focusing first on the higher terrain and on the sea
breeze), as we achieve moderate instability in conjunction with the
high PW. Once again, the risk of large hail and strong winds should
be fairly low (although not zero) with the weak deep layer shear and
modest mid level lapse rates mostly under 6 C/km, but localized high
rainfall totals may result in an urban and stream flooding threat.
Convection should again fall off from late evening onward with loss
of heating, however the moist column and marginal elevated CAPE
overnight may still support isolated showers and a storm or two
through the night. Highs 85-92. Lows around 70. -GIH

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 255 PM EDT Wednesday...

Persistent subtropical ridging over the Atlantic will amplify and
retrogress slowly through the weekend. This will maintain a
climatologically warm and moist airmass over the area into the
middle of next week. This will not be an environment with strong
forcing or strong shear, and details beyond the weekend are
particularly low confidence.

A stalled frontal zone will lie over the area Friday into Saturday,
providing at least modest low level forcing to stimulate/enhance
diurnally driven convective activity. As such, ongoing PoPs in the
likely (60-70%) range are on track with highs mostly from 85 to 90.
The frontal zone becomes more diffuse on Sunday, with weakened
forcing to stir up the unstable airmass, so 40-50% PoPs suffice for
Sunday with highs again in the 85 to 90 range.

A front approaching from the west suffers from questionable timing
but looks to be blocked and stalled over the eastern Carolinas later
Monday, and could linger across the coastal areas through Tuesday or
even Wednesay. Will have 40-ish PoPs area-wide Monday, and tilt the
range towards the east for Tuesday and Wednesday just to set the
trend pending better/later model consensus. No airmass change and
thicknesses exceed 1410 meters each day...still looking like 85 to
90 each day with mesoscale variations due to convection. Min temps
through the period will be a broken record as well...upper 60s to
lower 70s.

&&

.AVIATION /18Z Wednesday through Monday/...
As of 1240 PM Wednesday...

Aviation conditions will be mostly favorable, although scattered to
numerous storms are anticipated, mainly 19z today through this
evening. Passage of a weak upper level trough, strong heating, and a
moist atmosphere will help prompt development of storms today, first
affecting INT/GSO soon after 19z, then shifting to the E and SE to
around RDU by 20z or 21z, then to RWI/FAY near 22z or 23z. Storms
will start out isolated to scattered before increasing in coverage
late afternoon into early evening. By 21z or 22z, storms may form
into clusters that are not be easily circumnavigable. Cigs/vsbys
will be mostly VFR today into early tonight, except for a period of
MVFR or perhaps briefly IFR cigs/vsbys and erratic strong and gusty
winds in and near storms. MVFR fog is possible areawide after 06z.
Confidence in MVFR fog is lower than usual, however the risk of
worse conditions (such as IFR/LIFR) appears to be very low, with VFR
remaining prevalent. Light winds mainly from the W or NW are
expected through this afternoon, becoming light/variable under 6 kts
this evening/tonight as a weak backdoor front drops into the area
from the north.

Looking beyond 18z Thu: We'll stay in a wet and unstable pattern
with a daily chance of showers and storms, mainly (but not solely)
each afternoon and evening, through at least the upcoming weekend.
VFR conditions will continue to dominate, however sub-VFR conditions
and gusty winds are likely in and near storms. The risk of early
morning sub-VFR fog and stratus will be fairly low through Sat
morning, but should increase Sun morning and beyond. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...mlm
AVIATION...Hartfield
Hazardous weather outlook, Jun 14, 3:21 AM EDT, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
321 AM EDT Wed Jun 14 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-150730-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
321 AM EDT Wed Jun 14 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms will develop this
afternoon and early evening as a back-door cold front approaches
from the north-northeast. A few storms could become severe, capable
of producing damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 14, 4:34 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Raleigh NC
434 PM EDT WED JUN 14 2017

NCZ088-089-142130-
Sampson NC-Cumberland NC-
434 PM EDT WED JUN 14 2017

...Strong thunderstorms from Hope Mills to Roseboro...

At 431 PM EDT, strong thunderstorms were developing over southern
Cumberland County east into western Sampson County. The strongest
storms were located over the south and east side of Fayetteville,
Vander, and Autryville, moving slowly to the southeast.

Frequent lightning and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Fayetteville, Harrells, Hope Mills, Roseboro, Stedman, Garland,
Autryville, Vander, Bushy Lake Natural Area and Cedar Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3458 7826 3461 7831 3467 7832 3470 7837
      3475 7839 3478 7843 3485 7850 3485 7883
      3483 7890 3490 7894 3495 7904 3509 7904
      3492 7815 3474 7820 3471 7813 3472 7811
      3471 7811 3468 7816 3455 7826
TIME...MOT...LOC 2031Z 293DEG 9KT 3498 7877

Badgett

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 4:34 PM EDTSpecial Weather StatementRAHBladen56 min
Jun 14, 5:34 PM EDTSevere Thunderstorm WarningRAHCumberland34 min
Jun 14, 6:54 PM EDTSpecial Weather StatementRAHBladen36 min
Jun 14, 7:36 PM EDTSpecial Weather StatementRAHVance, Warren69 min
Jun 14, 7:43 PM EDTSpecial Weather StatementRAHJohnston62 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.